Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS St. Louis, MO

June 9, 2018Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 9, 2018, 12:42 PM CDT for Marion County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 12:42 PM CDT (17:42 UTC)
Expired
Jun 9, 2018, 1:12 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 102 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 12:47 PM CDTTSTM WND DMG1 Ene Cartter, ILDELAYED REPORT FROM A SPOTTER NEAR CARTTER IL. A 1-3 FOOT DIAMETER TREE IN A NEIGHBOR'S FRONT YARD WAS KNOCKED DOWN BY THE WINDS. SEVERAL TREE LIMBS WERE ALSO DOWN IN THE SPOTTER'S NEIGHBORHOOD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS53 KLSX 091742
SVRLSX
ILC121-091845-
/O.NEW.KLSX.SV.W.0098.180609T1742Z-180609T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1242 PM CDT SAT JUN 9 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Marion County in south central Illinois...

* Until 145 PM CDT.

* At 1242 PM CDT, a severe thunderstorm was located near Salem,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Salem, Helm, Iuka, Cartter and Selmaville. 

This includes Interstate 57 in Illinois near exit 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 8882 3859 8906 3869 8889 3861 8870
      3848 8870
TIME...MOT...LOC 1742Z 295DEG 19KT 3858 8898 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
956 
WWUS53 KLSX 091812
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
112 PM CDT SAT JUN 9 2018

ILC121-091822-
/O.CAN.KLSX.SV.W.0098.000000T0000Z-180609T1845Z/
Marion IL-
112 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3848 8882 3859 8906 3869 8889 3861 8870
      3848 8870
TIME...MOT...LOC 1808Z 295DEG 19KT 3851 8879 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:49 AM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 9, 5:49 AM CDT, 6 hours 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
549 AM CDT Sat Jun 9 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 333 AM CDT Sat Jun 9 2018

Hot and humid conditions will continue today with highs of 10 to 15
degrees above normal.  Heat indices will get close to 100 this
afternoon across parts of the area where highs will be in the lower
90s combined with surface dew points in the upper 60s to lower 70s.
There is more uncertainty with the convective trends today and
tonight.  Although the atmosphere will get quite unstable this
afternoon, there are no well defined surface boundaries clearly
evident or upper level forcing mechanisms.  The operational models
and CAMS also have varying precipitation solutions with little run
to run continuity leading to a low confidence forecast of
convection. There is currently a weak vorticity maximum just north
of COU early this morning which should drop southeastward and may
bring a few showers and storms to areas in and around the St Louis
metro area this morning as the latest HRRR runs was depicting.
Should have at least isolated to widely scattered showers/storms
this afternoon into the early evening during peak heating with some
of the CAMS showing the best coverage across southeast MO and
southwest IL. There may be a brief break in the convective threat
later this evening, but then there is a possibility of an MCS
dropping southeastward into northeast MO and west central IL late
tonight. The NAM model keeps most of the convection north of our
forecast area late tonight, but some of the models do bring
convection into at least the northern portion of the forecast area
late tonight. With plenty of instability a few storms this afternoon
may be capable of producing large hail and damaging winds.  Later
tonight there may be the potential for damaging winds with an MCS
having a strong cold pool dropping southeastward into the forecast
area, although by the time the convection gets into our forecast
area it may be in the weakening stage.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 333 AM CDT Sat Jun 9 2018

Mesoscale features/forcing will largely drive the potential for
thunderstorms from Sunday into early Monday. Given the NWP models
ability to accurately depict this that far in advance, confidence is
quite limited in forecast details. The uncontaminated mass fields
would suggest the wavering synoptic scale front will stretch from
the north-central Plains across IA and northern IL into the OH
Valley on Sunday, possibly sagging into the north-northeastern
part of the CWA late Sunday afternoon/night. There are also
suggestions that a remnant outflow boundary and/or MCV may drift
into northeast MO near daybreak on Sunday, and then possibly
another MCV will track from NE MO into south central IL on Sunday
afternoon. In the absence of significant clouds/lingering
precipitation, there will be good heating with temps climbing
into the upper 80s-low 90s, and a very unstable air mass will
be present from the afternoon into the evening. The region from
northeast MO across eastern MO and into western IL would appear to
have the highest probability of thunderstorms through the day.
This same corridor will also have the highest probability of
showers and storms into Sunday night with potential for the
synoptic front to sag into the area from the northeast as well as
weak broad low level moisture convergence.

Other than the possibility of some spotty showers/thunderstorms,
especially in southwest IL, I think much of Monday will be dry and
feature the hottest temps over the next 7 days. Present indications
are that highs will be in the low-mid 90s and peak heat indices may
touch around 100 in the St. Louis metro and surrounding areas of
eastern MO and western IL. The progression of a broad upper trof
from the northern Rockies across the northern Plains and into the
Upper MS Valley will send a cold front into northeast/central MO
very late Monday night. There is good agreement with the GFS/ECMWF
that the cold front will then move through the remainder of the
CWA on Tuesday. Attendant with the cold front will a chance of
showers and thunderstorms.

High pressure then settles into the area on Tuesday night. The
models diverge on evolution of the large scale pattern during the
later half of the week, but do support at least a continuation of
above normal temps.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 524 AM CDT Sat Jun 9 2018

Scattered diurnal cumulus clouds should develop late this morning
and this afternoon. At least isolated showers/storms should
also develop in the UIN and STL areas this afternoon as the
atmosphere becomes very unstable with daytime heating. With
uncertainty as to coverage and timing, will just include VCTS in
the tafs. There is the possibility of a complex of storms dropping
southward into our area late tonight from IA. For now will just
include VCTS in the UIN taf late tonight. Persistent south-
southwesterly surface winds will continue through the forecast
period.

SPECIFICS FOR KSTL: Scattered diurnal cumulus clouds should
develop late this morning and this afternoon. At least isolated
showers/storms should also develop this afternoon as the
atmosphere becomes very unstable with daytime heating. With
uncertainty as to coverage and timing, will just include VCTS in
the STL taf. Persistent south-southwesterly surface winds will
continue through the forecast period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 9, 4:40 AM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
440 AM CDT Sat Jun 9 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
440 AM CDT Sat Jun 9 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Isolated
strong to severe storms are possible this afternoon and tonight
across northeast, central, and eastern Missouri and west central
and southwest Illinois. The primary threats are large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance of thunderstorms will continue for most of the area through
Friday. Isolated strong to severe storms are possible on Sunday and
Sunday night across northeast Missouri and western Illinois. Isolated
strong to severe storms are also possible Monday afternoon and night
across parts of central and northeast Missouri and west central and
south central Illinois. The primary threats are large hail and
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
tonight.

Glass

In the hours before

Local storm report, Jun 9, 12:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HAIL             2 ESE COLUMBIA          38.44N 90.20W
06/09/2018  M1.00 INCH       MONROE             IL   PUBLIC

&&

PW
Local storm report, Jun 9, 12:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 2 ENE SHREWSBURY        38.59N 90.29W
06/09/2018  E50 MPH          ST. LOUIS CITY     MO   PUBLIC

            STREET SIGNS BLOWN OVER.

&&

PW
Local storm report, Jun 9, 12:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     2 ESE COLUMBIA          38.44N 90.20W
06/09/2018                   MONROE             IL   PUBLIC

            GUTTERS AND SIDING DAMAGED.

&&

PW
Local storm report, Jun 9, 12:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     2 E SHREWSBURY          38.59N 90.30W
06/09/2018                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            MULTIPLE TENTS AND CANOPIES BLOWN OVER AT
            CHURCH EVENT.

&&

PW
Special weather statement, Jun 9, 12:30 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
1230 PM CDT SAT JUN 9 2018

MOZ061-063-091815-
St. Louis MO-St. Charles MO-
1230 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND NORTH
CENTRAL ST. LOUIS COUNTIES UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bridgeton, moving east at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Charles, Florissant, Maryland Heights, Hazelwood, Overland, St.
Ann, Bridgeton, Berkeley, St. John, Woodson Terrace, Lambert Field,
Lambert-St. Louis International Airport, Breckenridge Hills,
Charlack, Edmundson, Sycamore Hills and Champ.

This includes Interstate 70 in Missouri between exits 227 and 231.

This also includes  First Missouri State Capitol Historic Site.

LAT...LON 3870 9054 3884 9056 3888 9037 3870 9034
TIME...MOT...LOC 1730Z 263DEG 6KT 3878 9046

Kanofsky
Special weather statement, Jun 9, 12:33 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
1233 PM CDT SAT JUN 9 2018

ILZ097-091830-
Pike IL-
1233 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS UNTIL 130 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griggsville, moving south at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pittsfield, Griggsville, Perry, Chambersburg and Valley City.

This includes Interstate 72 near exit 35.

LAT...LON 3981 9058 3979 9060 3976 9061 3971 9065
      3969 9065 3966 9062 3962 9080 3981 9085
      3984 9067 3984 9060
TIME...MOT...LOC 1733Z 342DEG 9KT 3976 9070

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:06 AM CDTSpecial Weather StatementLSXMacoupin24 min
Jun 9, 9:20 AM CDTSpecial Weather StatementLSXMonroe40 min
Jun 9, 9:28 AM CDTSpecial Weather StatementLSXMacoupin47 min
Jun 9, 10:51 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair39 min
Jun 9, 10:59 AM CDTSpecial Weather StatementLSXJersey61 min
Jun 9, 11:25 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair42 min
Jun 9, 11:34 AM CDTSpecial Weather StatementLSXFayette56 min
Jun 9, 11:36 AM CDTSpecial Weather StatementLSXBrown24 min
Jun 9, 11:52 AM CDTSpecial Weather StatementLSXMadison53 min
Jun 9, 12:15 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington45 min
Jun 9, 12:33 PM CDTSpecial Weather StatementLSXPike57 min
Jun 9, 12:49 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.